Our 25-year-old son with Noonan Syndrome is on testosterone therapy in the form of monthly injections. During his transition from childhood to adulthood, he received various treatments (topical gel, oral capsules, monthly injections) but since he’s been on the monthly injections, we’ve noticed a significant adverse change in his behaviour. From previously being a happy, contented and sociable young man, he has become increasingly aggressive, argumentative, sullen, is behaving inappropriately sexually and can’t understand the potential consequences of this. His endocrinologist says the medical needs for his testosterone (preventing osteoporosis etc.) far outweigh the negative behavioural effects, but an obstetrician friend has questioned why he’s receiving this treatment if it’s having such a negative impact on the quality of life. What can we do?
We are sorry to hear about the issues that seem to be arising from your son’s testosterone treatment. While we have not seen this specific situation before, it might be that asking for a referral to another consultant, perhaps in another hospital or in a more specialised setting, might be useful. A different view or a greater knowledge of the latest treatments and approaches can sometimes be found in a second opinion, though there is no guarantee that their view will differ from that of your current endocrinologist.
Developing a mature approach to relationships can be challenging, particularly for people with learning differences, and it might be worth speaking to Social Services or other support organisations about this. Local authorities sometimes have their own counsellors working with adults with learning disabilities, or they may be willing to signpost a local organisation providing this type of help. Mencap produce a guide (Sexuality and Relationships Resources) which may contain useful resource links.